Kentucky, 2019

Damaging Winds and Lightning Strike in Kentucky, June 23, 2019

June 23, 2019 · NWS JKL · 13 events in 9 counties and zones

A line of severe thunderstorms tracked across Kentucky this afternoon, reaching eastern Kentucky and the Interstate 75 corridor during the early evening. This line produced numerous reports of wind damage, including the destruction of a mobile home in East Bernstadt due to a tree falling onto it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of severe thunderstorms tracked across Kentucky this afternoon, reaching eastern Kentucky and the Interstate 75 corridor during the early evening. This line produced numerous reports of wind damage, including the destruction of a mobile home in East Bernstadt due to a tree falling onto it. In Monticello, a tree was struck by lightning, causing it to fall onto a house while also downing a powerline. This line of storms began to weaken as the sun set during the mid evening hours, losing much of its intensity by the time it reached U.S. Highway 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 23, 3:54 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 23, 3:54 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
454 PM EDT Sun Jun 23 2019

.SHORT TERM...(This evening through Monday night)
Issued at 404 PM EDT SUN JUN 23 2019

A warm front lifting north across the Commonwealth has brought the
return of muggy summertime conditions to eastern Kentucky, with
surface dewpoints climbing into the low 70s. This has primed the
local airmass to support a surface-based CAPE gradient with values
of 1.5-3 kJ/kg. These higher values across the Bluegrass and Lake
Cumberland regions will support continuation of a line of storms
currently progressing eastward west of the I-65 corridor. Local
shear values however remain anemic, so this line and any additional
development downstream will remain disorganized and be rather pulsy
in nature. Nonetheless, could see a few briefly robust updrafts
capable of producing small hail and strong wind gusts. This threat
will deteriorate eastward into the Big Sandy region and far
southeast Kentucky as instability drops off and distance from an
upper impulse, moving through the lower Ohio Valley, increases.

Convection will simmer down in intensity later this evening with the
best chance for lingering showers being nearer to the Ohio River.
Not banking on widespread fog development at this point given
persistent low-mid level cloud cover, but could very well see some
in eastern river valleys as decoupling occurs later this
evening/tonight. Will have to monitor clearing trends in terms of
fog potential, especially in areas that receive rain.

Increasing southwest flow will take hold to begin the week with
eastern Kentucky in the warm sector of a nearly stacked low near the
western Great Lakes. This will support 0-6 km bulk shear values of
near 40 knots into the afternoon, suggesting genuine storm
organization given lingering clouds do not inhibit instability too
strongly. Nonetheless, height falls downstream of the western Great
Lakes larger scale wave and close proximity of the right entrance
region of an upper jet will promote plenty of forcing for ascent
along/ahead of a surface trough/front. Any hail that develops should
be less than dime size or so given relatively high freezing
levels, with the likely greater hazard being damaging wind gusts
as storms congeal in a linear fashion. Flooding concerns will be
lowered by storm motions of 45-50 mph, but will have to watch for
training through the afternoon.

Drier air will slowly filter in Monday night behind the departing
system as stubborn clouds keep temperatures seasonably mild.

.LONG TERM...(Tuesday through Sunday)
Issued at 440 PM EDT SUN JUN 23 2019

The period is expected to begin with an upper level low over
the Great Lakes moving into Ontario and a 500 mb trough axis
extending to the south moving east of the region early in the
period with westerly somewhat zonal flow from the Plains to the
eastern Conus. Heights should rise during the day on Tuesday in
the wake of this system as a ridge builds into the Southeast
Conus. At the surface, a surface boundary should dissipate near
the region Tue to Tuesday night with ridging building over the
Southern Appalachians.

Another weak shortwave trough should approach the TN and
Lower OH Valley area Tue night with the wave passing south of KY
and then dissipating over the Southeast while another northern
stream wave will move through the Great Lakes leaving the region
generally split between the two with sfc high pressure dominating.
Locally, height rises are anticipated again from Wed night into
Thu as ridging builds over Southern Rockies and Southern Plains
and extends into the MS Valley and eventually north through the
Plains. Ridging should also build over and remain near Bermuda and
into portions of the Southeast. A weakness between the ridges
over the Southeast to MS Valley region should persist into the
weekend, while a trough moves into the Maritimes and the
Northeast. Deeper moisture should return north starting on Thu and
linger into the weekend. Surface high pressure should remain in
place across the Appalachians into the weekend, though a cold
front will drop south of the Great Lakes associated with the
trough moving into the Maritimes and Northeast. This boundary may
reach the area to end the weekend.

Chances for convection will linger into early in the period, but
should diminish during the day on Tuesday. Dry weather should
prevail from late Tuesday into Thursday night. As moisture
increases, daytime heating will lead to isolated convection
mainly across the south and southeast for Friday. Chances will
return areawide with the trough passing into the Northeast this
weekend and a boundary beginning to approach from the north with
chances peaking on Saturday and Sunday afternoon and evening.

Temperatures will remain near normal for early Summer with the
warmest days from Thu to Sat with upper 80s common. Overnight lows
will range in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 213 PM EDT SUN JUN 23 2019

VFR conditions expected to largely prevail, with the exception
being under any showers or thunderstorms which develop. The best
chance for sub-VFR conditions will be from KSYM to KIOB and points
to the northwest late this afternoon and evening. The threat for
low level wind shear will need to be monitored west of this KSYM
to KIOB line late this evening into tonight, as speeds near FL020
may approach 35-40 knots at times outside of thunderstorms. Should
see enough cloud cover and mixing to negate widespread fog, but
will certainly see some valley fog overnight into Monday morning
as dewpoints increase and winds decrease. Additional showers/storms
may be possible Monday morning, approaching the end of the 18Z
TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...JP
AVIATION...GUSEMAN
Hazardous weather outlook, Jun 23, 3:18 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
418 PM EDT Sun Jun 23 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
418 PM EDT Sun Jun 23 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon through Tonight.

Thunderstorms will be possible late this afternoon through tonight,
with the highest probability being north of Interstate 64 this
evening. A few of the storms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday and Monday evening, with
the highest probability being during the afternoon into the early
evening. The strongest storms may contain small hail and damaging
winds. There is also a slight chance of thunderstorms on Friday
afternoon in counties near the Tennessee and Virginia borders.
There is another potential for thunderstorms areawide on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be requested Monday afternoon and evening.

GUSEMAN/JP

In the hours before

Special weather statement, Jun 23, 4:56 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EDT Sun Jun 23 2019

KYZ083-232230-
Wayne-
556 PM EDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...

At 556 PM EDT, a strong thunderstorm was located near Cabell, or 11
miles west of Monticello, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Parnell, Hidalgo, Rockeybranch, Slickford, Betsey, Frazer,
Cabell, Griffin, Zula, Mill Springs, Mount Pisgah, Powersburg and
Sunnybrook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8495 3696 8492 3695 8490
      3697 8488 3698 8479 3696 8477 3698 8468
      3698 8467 3665 8474 3660 8478 3662 8499
      3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2156Z 252DEG 27KT 3680 8505

KAS

The radar

The Knoxville radar (KMRX), 149 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 23, 5:21 PM EST
Where
Wayne County, 0.69 mi S of Monticello Wayne Arp
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.840, -84.850

Dispatch reported multiple trees down in and around Monticello.

Lightning, Wayne

When
June 23, 5:28 PM EST
Where
Wayne County, 0.95 mi SSE of Monticello Wayne Arp
Property damage
$75,000
Reported by
911 Call Center
Coordinates
36.837, -84.846

Dispatch relayed a report of a lightning strike causing a tree to fall on a house and powerline in Monticello.

Thunderstorm Wind, Pulaski

When
June 23, 5:37 PM EST
Where
Pulaski County, 1.25 mi W of Nancy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.072, -84.753

Dispatch reported a tree blown down on Kentucky Highway 196 in Nancy.

Thunderstorm Wind, Pulaski

When
June 23, 5:46 PM EST
Where
Pulaski County, 1.77 mi SE of Quinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.930, -84.600

A citizen reported branches and trees blown down by thunderstorm winds.

Thunderstorm Wind, Pulaski

When
June 23, 5:53 PM EST
Where
Pulaski County, 0.46 mi SSE of Eubank
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.274, -84.646

Dispatch relayed a report of a tree blown down on Kentucky Highway 70 in Eubank.

Thunderstorm Wind, Estill

When
June 23, 6:13 PM EST to 6:19 PM EST
Where
Estill County, 1.09 mi W of Hargett to 2.34 mi NNW of Union Hall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.780, -84.040

Dispatch reported trees blown down from near Sam to northeast of Irvine.

Thunderstorm Wind, Montgomery

When
June 23, 6:27 PM EST to 6:31 PM EST
Where
Montgomery County, 2.07 mi S of Grassy Lick to 1.16 mi NNE of Mt Sterling
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.050, -84.020

Dispatch reported powerlines blown down west of Mount Sterling with a tree down on Sidney Drive in Mount Sterling.

Thunderstorm Wind, Laurel

When
June 23, 6:36 PM EST to 6:40 PM EST
Where
Laurel County, 1.76 mi S of Oakley to 0.35 mi NNW of Mc Whorter
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
911 Call Center
Coordinates
37.205, -84.101

Dispatch reported trees down north of London, at the intersection of Dollie Miller Road and Kentucky Highway 1376, as well as on McWhorter Road. A tree blew onto a mobile home in East Bernstadt, destroying it.

Thunderstorm Wind, Bath

When
June 23, 6:40 PM EST
Where
Bath County, 0.47 mi WSW of Kendall Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.097, -83.788

Dispatch reported a tree blown down on Short Road southwest of Owingsville.

Thunderstorm Wind, Bath

When
June 23, 7:08 PM EST
Where
Bath County, 4.3 mi WSW of Yale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -83.575

The county Emergency Manager relayed a report of a tree blown down east of Sudith.

Thunderstorm Wind, Menifee

When
June 23, 7:09 PM EST
Where
Menifee County, 2.82 mi N of Ratliff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.040, -83.570

Dispatch reported a tree blown down on Leatherwood Road just east of the Bath County line.

Thunderstorm Wind, Perry

When
June 23, 7:52 PM EST
Where
Perry County, 0.74 mi S of Ary
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.369, -83.151

The Department of Highways observed a tree down on Jake Ridge Road near Ary.

Thunderstorm Wind, Magoffin

When
June 23, 7:57 PM EST
Where
Magoffin County, 1.49 mi NNW of Tip Top
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.650, -83.080

Dispatch relayed a report of a tree blown down onto powerlines southwest of Royalton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820773, 820774, 820775, 820776, 820777, 820778, 820779, 820780, 820781, 820782, 820783, 820785, 820784.